Is it Neuropathy or not??

HITHIT Member Posts: 181
What I think of as my neuropathy started in the 2nd lot of chemo I had - dox and hercepton.  It was quite fascinating, feelings like butterflys running down my arms, up my legs, across my back and chest - I actually liked the feeling and on many sleepless nights and slack days it gave me something to do.   Then the feet got heavy and clumsy.  I couldn't wear thongs or slip on shoes cause I couldn't keep them on.  I got clumsy, but I had no nerve pain and I could still feel (mostly).  After chemo while still on hercepton this all continued to get worse.  I  had my first day out while doing radio and when I got home I was very tired and I suddenly felt like I'd touched a power plug - my whole body lit up - scared the crap out of me and I rang my onc.  He asked me a few questions and said I'd be fine etc the usual.  That was the worse one I've had but I continue to get these all over body shivers, like goose bumps all over but they last minutes not seconds.  Very weird feeling. My hair even stands on end.(or feels like it) They are less often so maybe they will go away.  But is it neuropathy or not?  It is my feet that are the problem, otherwise No pain, no numbness (if I walk on a hot surface it takes a little while to register hot, but I do register).  Stiffness, thick sox feeling, clumsy, bloody annoying but what.  I fear really pushing the onc as I fear losing license.    

Comments

  • AfraserAfraser MelbourneMember Posts: 755
    Some of this certainly sounds like neuropathy - the wearing three pairs of thick socks feeling, and a lack of sensitivity to heat. But I never experienced the shivers or butterfly sensations. Neuropathy symptoms can last beyond chemo treatment. Often there is not a great deal one can do apart from exercising greater care to avoid falls. I don't quite understand why you can't discuss it further with your oncologist but if that is a problem, have you a breast care or an oncology nurse you can get some more advice from?
  • primekprimek Broken HillMember Posts: 2,813
    I have a friend who describes these very same sensations.  I have asked her yo read your post. Somehow I can't tag her. 
  • AllyJayAllyJay Member Posts: 71
    When my peripheral neuropathy first started, I had very similar symptoms. The goosebumps thing I described as feeling like the old "a goose walked over my grave" feeling. I'd suddenly have that sensation of goosebumps as well as a feeling as if a hundred millipedes with all their little legs, were crawling on me. My feet and lower legs felt as if I had put on knee length socks which had a local anaesthetic in them. The skin felt numb, but I could feel it if I pricked myself. When walking, it felt as if I had two of those fat car washing sponges strapped to my feet like thongs. Spongy. The centre of my lips and the tip of my tongue also went numb and tingly. I also had the weirdest feeling on my "undercarriage". It felt as if I had a piece of loo paper stuck between my bum cheeks and that it was tickling my bottom. I also had some confusion as to if I was just going to fart, but then ended up with a bit more than I bargained for. (Very embarrassing). My fingers went numb too. There has been a little improvement after finishing the taxol about five months ago...hopefully it will continue to improve.
  • HITHIT Member Posts: 181
    Thankyou.  It just seems to be the pain is part of neuropathy, which I didn't get.  I am wary of asking onc as driving is one thing that I have to be very careful with.  I don't totally understand why but my feet don't respond normally, and I know that I don't drive as well as previously.  Going from pedal to pedal is not fast, sometimes I intend to decelerate (ie take my foot of the accelerator) but my foot hasn't come off, and I sometimes find it hard to judge how much pressure to put on brake.  Little things that before you just did, and now my feet just don't.   I have heard that various feet problems can cause you to lose your license, (ie diabetes) and doctors have to report if they think it warrants.  And unfortunately I think I warrant. I drive as little as possible now, but to lose it scares me.    
  • HITHIT Member Posts: 181
    And thankyou Ally Jay and Primek.  I am not alone.  Unfortunately I finished chemo in 2014.  The electrified feelin is fairly rare, but the feet - they are not as bad constantly - but haven't improved much.  So its neuropathy, not treatable, could still improve and I have to decide whether to keep driving or not.  I'm not constantly making these mistakes but when I do it stresses me.  (Maybe that's why things went wrong this weekend).  Took the bus Friday, had to run about 5 mtrs, tripped over my stupid feet, almost headplanted into a bin that saved me.  And the bus driver waited (I so wish he hadn't) and then treated me like an old lady (gave me a concession ticket and then waited for me to sit before driving off!!)  Then on a quick drive to the shop I was sure that I was braking, but I wasn't slowing much - thought the brakes had failed - but when I pushed again I hadn't been pushing down hard enough....  
  • AllyJayAllyJay Member Posts: 71
    Hi  again HIT. The sensations I described above, were the start of the neuropathy. I deliberately downplayed the extent of it to my oncologist, as I was determined to finish the course and at full strength with no reduction in dose. My choice. I'm pretty much a "go hard or go home" type of person, and felt that I'd rather have the increasingly bad neuropathy than cut the chemo dose. The final upshot is not only the above (with a little improvement), but also leg weakness. My knees suddenly give way, especially when walking down a slope or down stairs. Feels like somebody stood behind me and whacked me behind the knees with their knees causing me to crumple down. Also, if I can't see my feet, I don't know where they are. This led to many stumbles when one foot crossed over the other. For my own safety, seeing as I also have ...whoop whoop... bad osteoporosis, I now use a wheeled walker. So now I too am the old lady with my increasingly fluffy head, ironing board frontage, and taa daa...the padded seat walker. What the f**k!!! Not that many years ago I spent my weekends jumping out of any plane with a door from 12,000ft for fun. Ah well....at least I'm here to whinge about it!! But seriously, if your nerve signals are not going to and from your feet to your brain, and it is affecting your safe driving, you might have to make some decisions before there is an accident. Hitting a mum pushing a pram or ten pin bowling a toddler are not options, I reckon. You running into a wall at slow speed is one thing, but involving someone else would be an entirely different matter. if your chemo finished in 2014, what you have now, is not likely to change much for the better. You only have to have one of these episodes at the wrong time and in the wrong place for it to be tragic.
  • socodasocoda LeumeahMember Posts: 1,336
    Hi @HIT, I get the butterfly's. The feeling starts around my left shoulder (sentinel node biopsy and left mastectomy) and flutters down and across my chest. It feels like a butterfly Mexican wave. As you state not unpleasant. But I was lucky enough to not have chemo or radiotherapy so I think mine is related to my surgery. Hope your feet improve, must be so incredibly frustrating. Big hug to you. Xx Cath
  • AfraserAfraser MelbourneMember Posts: 755
    My neuropathy started in my fingers - standard pins and needles. But my feet got much worse. Certainly the wearing three pairs of socks feeling, and the walking on car wash sponges!! But my toes particularly became extremely painful with any pressure, such as walking, and while I don't drive (and I don't think I could have) I walk! It started improving when I started taking vitamin B. I am very conscious that this may have been a complete coincidence, but as it is unlikely to do any harm, it may be worth trying. Feeling in my feet is still
    patchy but I have no pain, and sensations still vary a lot - close to normal sometimes, and very woolly or spongy at others. It doesn't affect much apart from running (which I mostly don't) or walking on very rough surfaces where the sensation of being slightly unbalanced is harder to mentally combat because I actually am! 
  • HITHIT Member Posts: 181
    Thanks ladies, what you have written AllyJay is exactly what is going through my mind.  Its not only me on the road so give it up before the worst happens.  I think I was hoping that someone would say that its something else and treatable.  Oh well.  Yours sounds a bit worse than mine, feet and calves mostly affected for me and some days it is a lot worse than others.. for driving at least - Should join you with the walker, at least I might get a bit more exercise.  And although my onc has said that Vit B doesn't help I have had a couple of doctors say they can try Vit B injections.    Oh and Ally Jay I didn't downplay mine during chemo, but my onc still kept me at the same dose - with the extent the cancer had been in the nodes he said it wasn't worth the risk stopping or reducing, so I am alive just a bit wobbly and WALKING a lot more... now.   Just got to get my head around it.  A bit of good unrelated news - I brought myself a spa and concentrate those bubbles on my armpit breast areas every avo (and my feet but its hasn't worked there) and my op arm has improved quite a bit, a lot less stiffness and fluid build up.
  • primekprimek Broken HillMember Posts: 2,813
    You might be able to look at hand options for driving just like someone wheelchair bound would have. I have no idea how you would start with that enquiry but disability services might be able to steer you in the right direction. 
Sign In or Register to comment.